Questions re:insulin, bs, carbs, etc

  1. 0
    I'm a CNA on med surg floor where I am responsible for taking accuchecks in the am and then reporting to the nurse. I'm trying hard not to sound dumb but here goes.

    I hear of so many kinds of insulin. Could someone please explain why a certain type of insulin is used on a pt? Also, what do you consider a low bs that needs to be treated? My hospital says anything below 60 needs to be treated but wouldn't I also need to take in account what symptoms the pt is exhibiting? For ex, last weekend at work I took a pts bs and the result was 73. She was diaphoric (sp), checked vitals they were stable. She said that she felt like she had low bs. She lives with diabetes so I'm inclined to believe her. But according to policy, I should not have given her OJ. Yes, the nurse was notified and I did give her OJ. She wasn't happy that I had to interrupt her report.

    I take accuchecks at approx 0700 when day shift nurses are just arriving and night shift are leaving the floor. It is common for the aides to be on the floor alone for up to 30 mins until a nurse appears on the floor after receiving report.

    When I said earlier that I report the results to the nurse, that means the results are given sometimes 30-45 mins after the bs were taken, unless of course a result was abnormal. So it's up to me to determine what's abnormal when abnormal to me may be normal to that particular pt.

    For low bs, what is the usual course of tx? Do you give OJ or OJ with sugar, etc. NO ONE has ever told us anything concerning this. There are no manuals laying around where I can look this up.

    And could someone please explain the carb deal at meal times? I have googled everything but I prefer to hear it from nurses who work the floor.

    Oh, and did I mention I'm looking for other jobs? I just don't feel safe working in this environment anymore. No nurses on the floor while in report? Is this normal?

    I apologize that this is long but I am very curious. Thank you!

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 4 Comments...

  3. 0
    At my hospital, a BG below 70 mg/dl is considered low enough to treat. However, it a pt has become accustomed to high BG levels, s/he might have symptoms of low BG even at 100 or 120. Also, the glucose meters are not exact. If the machine says 73, actual BG might be anywhere from 60 to 90.
    If the pt has symptoms, treat them, but don't go overboard. (Nurses tend to over treat low BG.)

    Standard treatment for low BG is 15 grams of fast acting carb. 4 oz juice without added sugar will do the trick. (No OJ for dialysis pts--too much potassium). Another choice is 8 oz of skim milk. If pt is within one hour of next meal, just recheck BG in 15 minutes. If next meal is more than 1 hr away, give snack of slower acting carb (starch) such as 1 slice of bread, or roll, graham crackers, or peanut butter & crackers.

    If pt is NPO and has symptomatic low BG, don't hesitate to get the nurse out of report!

    Many doctors still give Regular insulin, because it's what they learned in med school. However, it's no longer considered the best choice. It takes too long to act (should be given 30 to 45 minutes before meals). Novolog or Humalog are better choices for mealtime insulin because they start to work much faster and can be effective even if given in the middle of the meal.

    Lantus and Levemir are newer long acting insulins given for basal needs (insulin required even when person not eating). NPH (cloudy insulin) is one of the older intermediate acting insulins, but requires 2 injections daily--one before breakfast and one at bedtime.

    Your post points out a common problem in many hospitals. BG checks may be done at 0700 to 0730, but insulin and meal may not be given until 0800 or 0830, when BG may have changed significantly. In my hospital, I've seen as much as a 2 hour gap between the time BG is checked and time insulin is given. This is not good practice.

    Hope this helps.
    Last edit by Myxel67 on Apr 1, '07
  4. 0
    At the very least, this facility should be teaching its CNAs the s/sx of hypo/hyperglycemia. Like the above poster mentioned, glucometers may not be quite accurate and any pt who is symptomatic needs to recieve prompt treatment, or further assessment.

    Do NOT be too timid to interrupt report if you feel something is wrong with a pt. Having a co-worker be annoyed at you is a small price to pay for prevent serious complications for a patient.

    Protocols are fantasic, however, they are no replacement for your eyes, common sense, and gut feeling. If this pt was symptomatic at 73 and confirmed that she felt like she had a low BG (long term diabetics usually know their body's well and can tell when there glucose levels are too low)...get some fast acting carbs and get the nurse! As long as she was not npo, you would do absolutely no harm. If the pt was npo, get the nurse...any nurse...asap and they can decide what to do from there.

    See if your hospital Diabetes Educator can come speak with you and the other CNAs, or at the very least, give you some pt teaching materials that they give out to newly diagnosed diabetics...this is a great way to learn about pt care. Your facility will tell you which levels are considered normal vs. abnormal according to their policy, the protocol will determine how you treat/report, and the knowledge from the teaching materials will help you identify if the pt is symptomatic or not.

    A symptomatic pt with a normal result needs treatment and I would have given the pt some juice as well...followed by some peanut butter and crackers.

    We don't add sugar to OJ when giving for low BG.

    Carbohydrates are quickly broken down into glucose, thus, raising the blood glucose levels. Simple carbohydrates are broken down more quickly than complex carbohydrates, therefore, are more effective in the immediate treatment of low BG levels. Since the body burns glucose so quickly, it is important to follow with a complex carbohydrate and protein to maintain a normal BG level and prevent another episode of hypoglycemia. Insulin is produced by the pancreas and stores excess glucose. Diabetics either (1) do not produce insulin, or (2) have insulin resistance and their need additional insulin to keep their BG levels in normal range. Insulin is given with meals in order to control BG levels as food is digested and broken down into glucose. Naturally, the more carbs a pt eats, the higher their BG will rise, and the more insulin coverage they will need. Many diabetics are advised to eat a certain amount of carb servings per day to prevent hyperglycemia. If the pt has insulin but does not cover with the appropriate amount of carbs, the insulin will cause an unsafe drop in BG levels causing hypoglycemia.
  5. 0
    Thank you both very much. We do have a Diabetic teacher, whom I know well. I will email her and ask for an inservice for the aides and everyone else who wants to brush up.

    I'll try not to feel bad if I have to interupt report. Most of the time I get looks that could kill.
  6. 0
    Looks like you're on the right track, bethin. An inservice is a great idea and should have been done before. Most places I have worked at, don't allow CNAs to go blood sugars, but....shhh! ( I don't tell... ). There are sites on the web that will help you too. Just use a search engine. One other comment. In all the years of nursing, I have never given grief to my CNAs over a patient who may be in trouble. And, I have been in the middle of report a few times too. I think when the day comes, that I would give a CNA a "look that could kill" because a patient may have a serious probem, is the day I finish my last shift and walk away. Maybe I'm wierd or something; I care about my patients' welfare, and not the clock on the wall. BTW, a trained caring CNA is a very valuable tool. Sure makes my work easier.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top